The problem of antidepressants when they stop working is a significant issue. A recent article discusses this critical situation. The following are excerpts from that article “Depression Drugs Often Suddenly Fail to Work” that appeared in the Wall Street Journal recently (February 17, 2022).
- You’ve been on the same antidepressants for years. Then suddenly, the medication seems to stop working. The problem can hit people even when a drug has worked well for a decade or more. Symptoms such as persistent sadness and a loss of interest in favorite activities resurge. Identifying the right solution can be difficult and largely trial-and-error: Some patients may need a higher dose of the same medication, while others may need to try a new drug or a new combination of drugs, doctors say.
- There are no statistics on how frequently antidepressants seem to suddenly fail in people who had been doing well on them. But psychiatrists say they see it fairly regularly.
- Scientists aren’t certain exactly why psychiatric drugs appear to lose effectiveness for some patients. There’s some evidence that long-term antidepressant treatment may reduce the number of serotonin receptors in the brain, says Dr. Nemeroff. Serotonin is a neurotransmitter, a chemical that transmits messages between neurons, that is important for mood.
- People who have lingering symptoms of depression while undergoing treatment, such as continuing sleep problems, are also more likely to experience a relapse or what may seem like a failure of their antidepressants.
- Alcohol and drugs can destabilize mood and bring on symptoms, as can a change in sleep schedule. Other medications can interfere with antidepressants’ efficacy. And sometimes what a patient thinks is the medication failing is actually a side effect that can occur with long-term antidepressant use: emotional numbing or apathy.
- The easiest move is to raise the dose of the drug the patient is currently on, says Maurizio Fava, psychiatrist-in-chief at Massachusetts General Hospital.
- Some psychiatrists prefer switching patients to a different class of medication. The most common switch is between an SSRI and a serotonin and norepinephrine reuptake inhibitor (or SNRI) like Effexor. SNRIs affect the action of serotonin and the chemical norepinephrine, which is involved in alertness and arousal. Dr. Schwartz says there is some evidence that SNRIs may be more effective at treating depression symptoms.
- There are potential pitfalls to switching. Besides the possibility of new side effects, people may have withdrawal symptoms from their current medication. It can take several weeks before patients feel the beneficial effects of the new drugs. The biggest danger is that the patient won’t respond to the new medication—and that the old drug was actually helping more than perceived. Patients should work closely with their doctors and monitor their symptoms to continue making adjustments to their treatment until they improve.